# SDR QMLA2015103115101

- Difficulty date: October 31, 2015
- Submitted: November 2, 2015
- Operation: Air carrier
- Aircraft: N558AM
- Make and model: Snias AS350B2
- Aircraft serial: 4377
- Aircraft time: 3,081 hours, 10,546 cycles
- Engine: Tmeca ARRIEL1D1
- Engine time: 2,951 hours, 9,124 cycles
- System (JASC): 6540 · Tail Rotor Drive Indicating System
- Part: Chip Detector
- Part number: 350A33020005
- Part serial: M1850
- Condition: Carboned
- Location: Tr Gearbox
- Part time: 7,351 hours, 4,982 cycles
- Stage of operation: AA
- How discovered: O
- Nature of condition: N, B
- Precautionary procedure: A

## Discrepancy

WHILE EN-ROUTE TO A LOCAL HOSPITAL FOR A PATIENT TRANSFER, THE TAIL ROTOR GEARBOX CHIP LIGHT ILLUMINATED INFLIGHT WITHOUT SECONDARY’S.  THE PILOT IMMEDIATELY INFORMED THE CREW & AIR COM THAT THEY WERE ABORTING THE FLIGHT FOR MX & PROCEEDING BACK TO BASE.  THE CREW THOUGHT THEY SMELLED SOMETHING BURNING, BUT THEY DID NOT KNOW THAT THE PILOT HAD JUST TURNED ON THE AIRCRAFT HEATER A MINUTE EARLIER.  THE PILOT BELIEVED THAT THE HEATER CAUSED THE BURNING SMELL SO HE TURNED THE ACFT HEATER OFF, BUT A SLIGHT BURNING OR IRREGULAR SMELL STILL REMAINED.  THERE WAS NO SMOKE IN THE AIRCRAFT CABIN.  INITIALLY, HE INTENDED TO PROCEED BACK TO HOME BASE IAW THE RFM BUT, WITH NO SURE WAY TO VERIFY THAT IT WAS NOT THE TAIL ROTOR GEARBOX BURNING UP OR DISINTEGRATING, HE ELECTED TO MAKE A PRECAUTIONARY EMER LANDING IN A FARMER’S FIELD.  AIR COM, OCC & THE REGIONAL AVIATION MANAGER WERE NOTIFIED AFTER HE CALLED THE MECHANIC & THE ACFT WAS TAKEN OUT OF SERVICE.  THERE WAS NO DAMAGE TO THE ACFT, PROPERTY OR PERSONNEL.  PULLED & CHECKED THE CHIP DETECTOR, NO METALLIC CHIPS WERE FOUND, ONLY CARBON BUILDUP.  AFTER CLEANING THE CHIP DETECTOR, THE PILOT PERFORMED A MX GND RUN WITHOUT INCIDENT OR TAIL ROTOR CHIP LIGHT.  HE ALSO TURNED ON THE HEATER WITH THE MECHANIC IN THE ACFT TO CONFIRM THAT THE SMELL WAS GONE.  THE MECHANIC SIGNED OFF THE ACFT LOGBOOK DISCREPANCY & RETURNED THE ACFT BACK TO SERVICE.  WE PROCEEDED BACK TO HOME BASE WITHOUT INCIDENT..
